Georgia, 2023Hail and Damaging Wind in Georgia, March 26, 2023
March 26, 2023 · NWS CAE · 4 events in 2 counties and zones
A stalled surface front combined with upper level energy, copious atmospheric moisture, moderate instability, and moderate to strong shear, to produce showers and thunderstorms, some of which produced large hail and wind damage, along with locally heavy rain and flooding. A band of very heavy rain fell across northern and central sections of the Central Savannah River Area (CSRA) of GA,…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- $100
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled surface front combined with upper level energy, copious atmospheric moisture, moderate instability, and moderate to strong shear, to produce showers and thunderstorms, some of which produced large hail and wind damage, along with locally heavy rain and flooding. A band of very heavy rain fell across northern and central sections of the Central Savannah River Area (CSRA) of GA, producing around 4 to 5 inches of rain in a swath across McDuffie Co and Columbia Co. The highest event total rainfall amount in the CSRA was 7.00 inches NW of Evans, GA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 26, 5:00 AM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Mar 26, 5:00 AM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
600 AM EDT Sun Mar 26 2023
.SYNOPSIS...
Thunderstorms will bring a threat of severe weather today
across much of the forecast area. A front will remain stalled
over the area through Tuesday keeping chances of showers and
thunderstorms in the forecast. High pressure and drier air will
be over the region for Wednesday through Friday with moisture
returning Friday afternoon and showers anticipated for the first
half of next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Summary: Thunderstorms will move over the CSRA and Midlands
this morning through the early afternoon. The environment
supports all hazard types with large hail and damaging winds
being the most widespread threat. However, there is marginal
support for tornadoes as well. Another round of severe weather
is possible tonight as more showers and thunderstorms push into
the area, but the threat is lower.
A frontal boundary is sagging southward through SC and the Deep
South this morning. Warm advection across the region is working
to destabilize the airmass, although a capping inversion is in
place for now over the FA. Convective mode will be complex
today. The SREF indicates the environment will be favorable for
supercell development with around 50 kts of effective shear,
ensemble mean mlCAPE values near 1000 J/kg, and 0-3km SRH values
from 100 to 200 m2/s2. Discrete supercells, which have already
produced significant sized hail to our west, will continue
eastward today moving into the forecast area. These may remain
discrete or evolve into bowing segments in the strongly sheared
environment. When the cap over the FA breaks this morning, there
may also be additional discrete supercell development within or
near the FA. HREF ensembles indicate the potential for
organized storms and rotating updrafts, adding confidence to the
threat of severe weather.
Hazards and Locations: All hazard types will be possible this
morning and afternoon but large hail and damaging winds pose the
most widespread threat. The greatest wind and hail threat will
be in the central and southern Midlands where instability is
highest. The tornado threat may be closely tied to the location
of the front and locally enhanced 0-1 km SRH. In general models
indicate modest 0-1 km SRH values of 50 m2/s2 but CAMs increase
this value near the front. The UH tracks in the HREF also seem
to be tied to the location of the surface boundary. The exact
location is hard to pin down however the most likely location of
the boundary and tornado threat appears to be across the
central Midlands. The mean SREF SCP and STP values are 3, and
0.5 to 1 respectively. These values in addition to the
parameters mentioned above are near or slightly higher than the
median values found in the SPC Tornado Environment Browser for
all tors in the area from 2003-2011. This helps add confidence
that there will be some threat of tornadoes today, most likely
below the significant strength threshold. Flash flooding will
also be possible with wind shear parallel to the surface
boundary. Training storms may cause isolated areas of flash
flooding.
Timing: Storms area expected to move into the CSRA between 8
and 10 am today continuing eastward into the Midlands between 9
am and noon. Storms should push east of the area during the
afternoon.
Tonight, another round of storms expected as a shortwave moves
overhead. There will still be some elevated instability around
but a weak surface inversion may prevent hazard types other than
small hail. Storms from earlier in the day may also hinder the
amount of instability available overnight, limiting confidence
in severe potential. However nocturnal storms will need to be
monitored due to the enhanced helicity present from the weak
inversion. If pockets of sbCAPE develop there could be a threat
of severe weather overnight as well.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The frontal boundary will remain across the region and continue
to act as a focusing mechanism through the day Monday before
sagging southeastward in the afternoon. Although the short waves
which will be rotating through the area will be weaker showers
and thunderstorms will be possible with the main area along and
south of I-20. The threat of locally heavy rainfall will also
be a bit lower as pwat values will fall below 1.5 inches and the
lack of strong short waves. Monday night the boundary will
remain south of the forecast area before beginning to push
gradually northward on Tuesday. Models continue to have
differences in the position of the front for Tuesday however
consensus is growing for the boundary to remain south of I-20.
Have adjusted pops through the day Tuesday ranging from low
chance over the northern Midlands to high chance in the
southeastern Midlands and southern CSRA. As an upper level short
wave moves through the region Tuesday night the boundary will
finally be pushed well out of the forecast area with high
pressure and drier air building in from the north.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High pressure and drier air will be in control of the region
through early Friday with moisture returning Friday afternoon.
Strong low pressure will move from the central Plains Friday
afternoon into the eastern Great Lakes on Saturday. This will
push a cold front into the SE US Saturday with increasing
chances of showers and thunderstorms. Model consensus is the
cold front will be weakening as it moves through the region
however run to run changes have confidence lower than desired
for next weekend. As such have lowered pops through Friday
afternoon then bring showers into the forecast area Saturday as
the cold front crosses the region. Temperatures will be slightly
below normal on Wednesday then warm to above normal for Friday
and Saturday.
&&
.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
Thunderstorms will move over the CSRA and Midlands this morning
through the early afternoon. Storms are expected to approach AGS and
DNL around 13Z then move towards CAE/CUB and OGB closer to 14 or
15Z. Expect reduced visibilities and gusty winds near the
thunderstorms. The storms may also produce large hail and
possibly a tornado. Storms should push east of the terminals
around 20 or 21Z. There should be some break in the late
afternoon and early evening before another round of widespread
showers and scattered thunderstorms move in overnight. Outside
of thunderstorms winds will generally be out of the SW through
the day around 10 kts. MVFR/IFR ceiling restrictions are
expected this morning ahead of and in tandem with the storms.
Ceilings may recover this afternoon but will likely include
restrictions again overnight.
EXTENDED AVIATION OUTLOOK...Unsettled weather continues into early
next week. Showers and thunderstorms and low level moisture may lead
to periods of restrictions.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Mar 26, 5:37 AM EST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
637 AM EDT Sun Mar 26 2023
GAZ040-063>065-077-SCZ018-022-025>031-035-037-038-041-135>137-271045-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Kershaw-Edgefield-
Saluda-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Calhoun-
Clarendon-Bamberg-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
637 AM EDT Sun Mar 26 2023
...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Thunderstorms will move over the CSRA and Midlands this morning
through the early afternoon. The highest threats are large hail and
damaging winds. An isolated tornado is also possible.
Tonight, additional showers and thunderstorms will move into the
forecast area. The threat of severe weather is lower overnight
however there is potential for a few thunderstorms to become
severe.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ016-020-021-115-116-271045-
Chesterfield-Newberry-Fairfield-Northern Lancaster-
Southern Lancaster-
637 AM EDT Sun Mar 26 2023
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Thunderstorms will move over the CSRA and Midlands this morning
through the early afternoon. The highest threats are large hail and
damaging winds. An isolated tornado is also possible.
Tonight, additional showers and thunderstorms will move into the
forecast area. The threat of severe weather is lower overnight
however there is potential for a few thunderstorms to become
severe.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 26, 7:00 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
800 AM EDT Sun Mar 26 2023
GAZ040-064-SCZ018-025-030-261230-
Lincoln GA-Columbia GA-Aiken SC-McCormick SC-Edgefield SC-
800 AM EDT Sun Mar 26 2023
...A strong thunderstorm will impact portions of northern Columbia,
southeastern Lincoln, Edgefield, northwestern Aiken and southeastern
McCormick Counties through 830 AM EDT...
At 800 AM EDT, Doppler radar was tracking a strong thunderstorm near
J. Strom Thurmond Dam, or 9 miles northwest of Evans, moving
northeast at 55 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Evans, Martinez, Edgefield, Clarks Hill Recreation Area, Edgefield
County Airport, J. Strom Thurmond Dam, Riverwood, Mistletoe State
Park, Hamilton Branch State Park, Trenton, Parksville, Strom Thurmond
High School, Modoc, Scott's Landing, Wildwood Park, Cleora, Modoc
Boat Ramp, Colliers, Eubank-Blanchard Community Center and Bussey
Point Campground.
This includes Interstate 20 in Georgia between mile markers 187 and
188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 100 PM EDT for
east central Georgia...and central South Carolina.
&&
LAT...LON 3348 8224 3365 8241 3396 8201 3370 8168
TIME...MOT...LOC 1200Z 241DEG 46KT 3362 8224
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CRLSpecial weather statement, Mar 26, 7:45 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
845 AM EDT Sun Mar 26 2023
SCZ025-030-261315-
Aiken SC-Edgefield SC-
845 AM EDT Sun Mar 26 2023
...A strong thunderstorm will impact portions of southeastern
Edgefield and central Aiken Counties through 915 AM EDT...
At 844 AM EDT, Doppler radar was tracking a strong thunderstorm near
Aiken Municipal Airport, or 7 miles north of Aiken, moving northeast
at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aiken, Aiken Mall, Edgefield, USC Aiken, Aiken Municipal Airport,
Citizens Park, Gloverville, Edgefield County Airport, Aiken State
Park, Graniteville, Burnettown, Wagener, Salley, Monetta, Trenton,
Windsor, Aiken Gopher Tortoise Heritage Preserve, Hopeland Gardens,
Boyd Pond Park and Vaucluse.
This includes Interstate 20 in South Carolina between mile markers 8
and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 PM EDT for
central South Carolina.
&&
LAT...LON 3383 8171 3381 8166 3387 8159 3387 8157
3381 8151 3380 8146 3378 8144 3374 8143
3355 8130 3351 8135 3342 8182 3375 8198
TIME...MOT...LOC 1244Z 246DEG 41KT 3365 8176
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NSHail, McDuffie
- When
- March 26, 7:55 AM EST to 7:57 AM EST
- Where
- McDuffie County, 1.66 mi SE of Thomson
- Measured
- 0.5 in hail
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 33.452, -82.482
McDuffie Co EM reported hail, smaller than dime size, at the EM office in Thomson.
Hail, Columbia
- When
- March 26, 8:00 AM EST to 8:05 AM EST
- Where
- Columbia County, Grovetown
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 33.450, -82.200
Numerous public reports with photos, via social media, of quarter to ping pong ball size hail in Grovetown.
Hail, Columbia
- When
- March 26, 8:02 AM EST to 8:05 AM EST
- Where
- Columbia County, 4.49 mi NNW of Grovetown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.510, -82.230
Trained spotter reported 1 inch hail on Sweet Meadow Dr in Grovetown. Time estimated.
Thunderstorm Wind, Columbia
- When
- March 26, 9:00 AM EST to 9:05 AM EST
- Where
- Columbia County, 4.79 mi WNW of Pumpkin Center
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 33.504, -82.398
Jefferson Electric COOP reported a tree fell on a power line off of White Oak Campground Rd near Appling. Time estimated.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, March 26 to 28, 202310 injured · $296,000 · EF3 · 103 events
- Flash Flooding and Hail in Mississippi, March 26, 2023$21 million · 2.75 in hail · 53 events
- Avalanche and Heavy Snow in Utah, March 26 to 27, 20231 death · 3 events
- Tornadoes and Flash Flooding in Alabama, March 26 to 27, 2023EF2 · 48 events
- Hail in Louisiana, March 26, 2023$530,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Louisiana, March 26, 2023$69,000 · 2.75 in hail · 8 events
- Flash Flooding and Hail in South Carolina, March 26 to 27, 2023$36,000 · 1.75 in hail · 19 events
- Tornadoes and Flash Flood in Alabama, March 26, 2023EF1 · 17 events
- Hail and Damaging Wind in Louisiana, March 26, 20231 in hail · 15 events
- Damaging Wind and Lightning Strike in North Carolina, March 26 to 27, 2023$15,000 · 52 kt wind · 3 events
- Winter Storm and Winter Weather in Nebraska, March 26, 20238 events
- Heavy Snow in Iowa, March 26, 20237 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078420, 1078419, 1078628, 1078418.